Ohio, 2007

Hail and Damaging Winds in Ohio, July 18 to 19, 2007

July 18 to 19, 2007 · NWS ILN · 5 events in 5 counties and zones

Several clusters of strong to severe thunderstorms moved through the area along a stalled out frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Several clusters of strong to severe thunderstorms moved through the area along a stalled out frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 10:33 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 18, 10:33 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1133 PM EDT WED JUL 18 2007

.SYNOPSIS...
A MID LEVEL DISTURBANCE WILL CROSS THE SOUTHERN GREAT LAKES
TONIGHT...ACCOMPANIED BY LARGE CLUSTERS OF THUNDERSTORMS ACROSS
NORTHERN OHIO AND INDIANA. A COLD FRONT WILL THEN MOVE SOUTH
ACROSS THE REGION THURSDAY AFTERNOON AND EVENING...BRINGING
NUMEROUS SHOWERS AND THUNDERSTORMS TO THE OHIO VALLEY. HIGH
PRESSURE WILL BUILD IN FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LARGE CLUSTER OF TSTMS PRODUCING COPIOUS RAINFALL EXTNDG E-W FROM
NW OHIO THRU NRN IN/IL AND BACK INTO ERN IOWA. SCT TSTMS CONTINUE
TO DVLP AND MOVE EAST ACRS SRN SECTIONS OF FCST AREA LATE THIS
EVNG.

PLENTY OF LO LVL WAA AND CONV AS A RESULT OF 35KT 850 LLJ ONGOING
TO SOUTH OF MCS RESIDING OVER LWR GRT LKS. CURRENT MESOANALYSIS
VIA SPC INDCG INCREASINGLY UNSTABLE ATMOSPHERE SETTING UP ACRS NW
1/2 FCST AREA ATTM. MLCAPES APPCHG 3000 J/KG ACRS CNTRL IN EAST
INTO WESTERN OH. WITH MEAN WIND SUGGESTING A E/SE FORWARD
PROGRESSION TO TSTM ACTIVITY OVER NEXT SVRL HOURS...EXPECT CLUSTER
TO MIGRATE INTO NRN 1/2 FCST AREA. HAVE THUS RAISED TO CAT POPS
NORTH OF I-70 OVERNIGHT WHERE A SVR TS WATCH HAS BEEN ISSUED.
POTENTIAL EXISTS FOR WET MICROBURSTS EMBEDDED WITHIN THE EXTREMELY
MOIST ENVIRONMENT. PWATS INVOF 2 INCHES...WITH WIDESPREAD
TORRENTIAL RAINFALL LIKELY. 850 LLJ WILL PERSIST ALL NIGHT AND
WITH MOISTURE AND INSTABILITY IN ABUNDANCE...EXPECT ADDL SCT TSTM
DVLPMNT ACRS REMAINDER OF FCST AREA OVERNIGHT.

ZONE AND GRID UPDATES HAVE BEEN ISSUED.

RYAN

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
STRONG H5 S/W AND CDFNT WILL DROP THRU THE GREAT LAKES ON THU. THE
NAM IS SHOWING MORE INSTABILITY THAN THE GFS...AS THE NAM HAS OVER
3000 J/KG ACROSS THE S. EXPECT A PRETTY SOLID LINE OF TSRA TO DROP
ACROSS THE REGION AHEAD OF THE FNT DURING THE AFTN AND EVENING.
WENT WITH SEVERE MENTION FOR THU AFTN AND EVENING.

GFS IS A LITTLE QUICKER THAN THE NAM WITH THE FRONT. PLAYED A
COMPROMISE ON THE FROPA TIMING..ENDING THE TSRA WITH FROPA FROM N
TO S THU NGT.

WENT WITH MET/MAV BLEND ON TEMPS.

SITES

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FOR FRIDAY...USED A GFS/NAM BLEND FOR IDENTIFYING FRONTAL POSITION
AS IT MOVES SOUTH OF THE ILN FORECAST AREA AND THE SURFACE HIGH
BUILD IN FROM THE WNW. THIS WAS TO KEEP MORE IN LINE WITH THE GFS
AND SREF ENSEMBLE MEAN SOLUTIONS.

FOR SATURDAY THROUGH WEDNESDAY...FOLLOWED HPCS SOLUTION. IT APPEARS
THAT THE ECMWF CONTINUES TO BE MORE OF AN OUTLIER AS IT STILL HOLDS
ON TO RETROGRESSION OF THE MID-LEVEL VORTEX NEAR THE EASTERN GREAT
LAKES...WHEREAS IT WAS THE OPERATIONAL 00Z GFS THAT SHOWED MORE
SUPPORT FROM THE 00Z NCEP ENSEMBLE MEAN IN SHOWING PROGRESSIVE
TENDENCY OF THIS SYSTEM. IT WAS THE 00Z GFS MODEL OF CHOICE THAT
THE MAIN SYNOPTIC FEATURES WERE DRAWN FROM. THE 12Z OPERATIONAL GFS
ALSO SHOWED CONTINUITY WITH THE 00Z GFS MODEL RUN. FOR THIS
PERIOD...HIGH PRESSURE DOMINATES THE WEATHER PATTERN. BY MONDAY
THERE IS SOMEWHAT OF A BREAKDOWN WITH THE SURFACE RIDGE AS
PERTURBATIONS ARE FORECAST TO RIDE OVER THE RIDGE. ALTHOUGH THERE
ARE SOME SIGNALS INDICATING LOW POPS POSSIBLE IN ASSOCIATING WITH
THESE IMPULSES...GIVEN HIGH UNCERTAINTY HAVE KEPT MENTION OF PRECIP
OUT OF THE FORECAST AT THIS TIME.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
CONVECTION WAS DEVELOPING IN NORTHERN OHIO...ADJACENT TO A STALLED
FRONTAL BNDRY. IN ADDITION...ANOTHER CLUSTER OF STORMS HAVE
DEVELOPED SOUTHEAST OF THE CINCINNATI AREA.

WITH THE REMNANT INSTABILITY...A THUNDERSTORM CANNOT BE RULED OUT
THROUGH 04Z...BUT EXPECTED COVERAGE AT THIS TIME WILL BE TOO SCANT
TO MENTION MORE THAN CB THROUGH THE EVENING...OTHERWISE WILL
AMEND. ALSO...LOOKING AT THE RUC...NAM AND GFS...AS WELL AS THE
RADAR MOSIAC ACROSS NORTHERN INDIANA...A MID LEVEL DISTURBANCE MAY
BRUSH THE NORTHERN SITES IN PARTICULAR...FROM 04Z-12Z. HAVE
CARRIED A VCSH/CB FOR THIS EXCEPTING KLUK AND KCVG. MVFR
VISIBILITIES/CIGS ARE POSSIBLE WITH ANY STORM.

AFTER AN EXPECTED LULL...SCT TS ACTIVITY WILL DEVELOP AFTER 18Z AS
CONSIDERABLE INSTABILITY BUILDS IN ADVANCE OF AN APPROACHING COLD
FRONT. SW WINDS WILL GUST NEAR 20 KTS AT TIMES IN THE AFTERNOON.
SINCE IT IS THE LAST SIX HOURS OF THE TAF PERIOD...WILL CARRY A
VCSH/CB. MVFR VISIBILITIES/CIGS ARE CONDITIONALLY LIKELY WITH ANY
STORM.

OUTLOOK...THUNDERSTORMS ARE EXPECTED TO BECOME NUMEROUS THURSDAY
NIGHT AHEAD AND ALONG OF A COLD FRONT THAT WILL MOVE THROUGH THE
AREA.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 18, 4:02 AM EST, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT WED JUL 18 2007

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-190915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. GUSTY
WINDS AND HEAVY RAIN CAN BE EXPECTED WITH STORMS. AN ISOLATED
THREAT FOR SEVERE STORMS EXISTS AS WELL...WITH THE POSSIBILITY OF
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE ACROSS THE REGION THURSDAY AFTERNOON AND
NIGHT...BRINGING THE CHANCE FOR NUMEROUS SEVERE THUNDERSTORMS. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND AGAIN ON THURSDAY.

RYAN

In the hours before

Special weather statement, Jul 18, 7:36 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
836 PM EDT WED JUL 18 2007

KYZ097>099-190115-
BRACKEN KY-MASON KY-ROBERTSON KY-
836 PM EDT WED JUL 18 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROBERTSON...MASON AND
SOUTHEASTERN BRACKEN COUNTIES THROUGH 915 PM EDT...

AT 828 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HITTVILLE...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ABIGAIL...GERMANTOWN...SARDIS...LOWELL...MURPHYSVILLE...MAYS LICK...
WASHINGTON...MAYSVILLE AND SOMO.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.
Local storm report, Jul 18, 9:31 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1031 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     6 S BROOKSVILLE         38.60N 84.07W
07/18/2007                   BRACKEN            KY   TRAINED SPOTTER

            TREES DOWN

&&

JC

The radar

The Cincinnati radar (KILN), 31 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 18, 11:00 PM EST to 11:04 PM EST
Where
Warren County, 4 mi NE of Morrow
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.441, -84.177

Large tree limbs were downed near the intersection of State Route 350 and Middleboro Road. Nickel size hail also occurred.

Thunderstorm Wind, Clinton

When
July 18, 11:05 PM EST to 11:09 PM EST
Where
Clinton County, 1 mi N of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.414, -83.980

Large tree limbs were downed along US Route 22 near the Warren County line.

Thunderstorm Wind, Greene

When
July 18, 11:55 PM EST to 11:59 PM EST
Where
Greene County, Spring Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.600, -84.020

A few trees were knocked down.

Hail, Montgomery

When
July 18, 11:59 PM EST to July 19, 12:03 AM EST
Where
Montgomery County, 2 mi E of Centerville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
39.620, -84.112

Thunderstorm Wind, Fairfield

When
July 19, 2:54 AM EST to 2:58 AM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.720, -82.600

Large tree limbs were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47706, 47705, 47707, 47708, 47709.